Alert archive / North Dakota / Tornado Warnings in 2009
Tornado Warning 55, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 23, 2009, 11:57 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2009, 11:57 PM CDT (04:57 UTC)
- Expired
- Aug 24, 2009, 12:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties McKenzie County, ND, Williams County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 12:28 AM CDT | HAIL 0.88 | Williston, ND | PENNY TO NICKEL SIZE HAIL. |
| Aug 24, 12:30 AM CDT | HAIL 1 | 7 W Spring Brook, ND | 1.77 INCHES OF RAIN AND HAIL DAMAGE TO CROPS AND VEHICLE |
| Aug 24, 12:35 AM CDT | HAIL 1 | 11 Nne Williston, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 8:55 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1890 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1908 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KBIS 240457
TORBIS
NDC053-105-240530-
/O.NEW.KBIS.TO.W.0055.090824T0457Z-090824T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1157 PM CDT SUN AUG 23 2009
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* TORNADO WARNING FOR...
NORTH CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
SOUTHWESTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...
* UNTIL 1230 AM CDT/1130 PM MDT/
* AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR TRENTON...OR 11 MILES SOUTHWEST OF
WILLISTON...AND MOVING NORTHEAST AT 35 MPH.
* THIS TORNADIC STORM WILL BE NEAR...
WILLISTON AROUND 1210 AM CDT.
EPPING AROUND 1230 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE SPRING
BROOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4825 10384 4838 10344 4823 10327 4803 10316
4783 10389 4805 10405
TIME...MOT...LOC 0457Z 230DEG 34KT 4804 10375
$$
HEINERT1 follow-up statement
000
WWUS53 KBIS 240515
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1215 AM CDT MON AUG 24 2009
NDC053-105-240530-
/O.CON.KBIS.TO.W.0055.000000T0000Z-090824T0530Z/
WILLIAMS ND-MCKENZIE ND-
1215 AM CDT MON AUG 24 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR
NORTHWESTERN MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES...
AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM...CAPABLE OF PRODUCING A TORNADO. THIS
TORNADIC STORM WAS LOCATED NEAR WILLISTON...MOVING NORTHEAST AT 30
MPH.
THE TORNADO WILL BE NEAR...
WILLISTON AROUND 1220 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN BISMARCK.
&&
LAT...LON 4825 10384 4838 10344 4823 10327 4803 10316
4783 10389 4805 10405
TIME...MOT...LOC 0514Z 232DEG 17KT 4816 10370
$$
HEINERTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 23, 3:26 PM CDT, 8 hours 31 minutes earlier.
Area forecast discussion, Aug 23, 3:26 PM CDT, 8 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 326 PM CDT SUN AUG 23 2009 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. MAIN FORECAST CONCERNS ARE CONVECTIVE DEVELOPMENT LATER TODAY AND TONIGHT WITH WESTERN AND NORTHERN ND REMAINING IN SEVERE THUNDERSTORM SLIGHT RISK AREA. 12Z BIS SOUNDING SHOWED CAP AROUND 750MB WHICH HAS KEPT THINGS IN CHECK. A WEAK IMPULSE WAS MOVING INTO WESTERN ND THIS AFTERNOON...BUT ACTIVITY WITH THIS HAS BEEN LIMITED AS IT MOVED INTO RIDGE. A FEW LIGHTNING STRIKES OVER DIVIDE COUNTY...BUT OTHERWISE NO ACTIVITY IN OUR AREA THIS AFTERNOON. WATER VAPOR IMAGERY SHOWS THE MORE SIGNIFICANT WAVE BEGINNING TO LIFT OUT OF THE INTERMOUNTAIN REGION WHICH WILL SUPPORT CYCLOGENESIS OVER SE MT/NE WY LATER THIS AFTERNOON AND THIS EVENING. MODELS REMAIN IN DECENT AGREEMENT BRINGING THE SURFACE LOW TO CENTRAL ND BY 12Z MONDAY AND DEVELOPING CONVECTION AFTER 00Z MON...FOCUSED ON NW QUARTER OF ND AND SHIFTING ACROSS NORTH CENTRAL ND THROUGH 12Z. MODELS CONTINUE TO SHOW STRENGTHENING LOW LEVEL JET AFTER 00Z WITH H85 WINDS INCREASING TO 25-40KT RANGE. FORECAST SOUNDING OVER FAR NW PART OF STATE SHOWED GOOD VEERING PROFILE WITH 0-6KM SHEAR AROUND 30-40 KTS AND SOME ELEVATED INSTABILITY IN A NEARLY SATURATED PROFILE. IN ADDITION TO THE POTENTIAL FOR STRONG WINDS AND LARGE HAIL...HEAVY RAIN IS ALSO A CONCERN WITH PRECIPITABLE WATER INCREASING TO 1.50 TO 1.75 INCHES ACROSS MOST OF THE REGION TONIGHT. ONE HOUR AND 3-HOUR FLASH FLOOD GUIDANCE VALUES ARE RUNNING A LITTLE OVER 3 INCHES ACROSS NORTH CENTRAL ZONES AND GENERALLY AROUND 2 INCHES OVER NW ND. HEAVIEST MODEL QPF...INCLUDING 12Z ECMWF...GENERALLY REMAINS BELOW FFG AND IS LOCATED COINCIDENT WITH THE 3 INCH FFG AREAS. GIVEN THESE FACTORS...DID NOT FEEL A FLASH FLOOD WATCH WAS WARRANTED...BUT STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL. SYSTEM MOVES PRETTY QUICKLY AWAY FROM THE REGION AFTER 12Z MONDAY WITH SOME LINGERING SHOWERS POSSIBLE AS ANOTHER SHORTWAVE CROSSES REGION MONDAY NIGHT. RIDGE TRIES TO BUILD BACK IN TUE AND WED FOR MOSTLY DRY WEATHER. .LONG TERM...THURSDAY THROUGH SUNDAY THE ECMWF/GFS/GEMGLB MODELS ADVERTISE A SIMILAR NORTH TO NORTHWEST FLOW THURSDAY THROUGH SUNDAY AS THE PREVIOUS RIDGE THAT WAS LOCATED OVER NORTH DAKOTA RETROGRADES TO THE PACIFIC NORTHWEST. THE GFS TRIES TO DEVELOP A CLOSED LOW OVER NORTH DAKOTA SATURDAY NIGHT INTO SUNDAY WHICH RESULTS IN PRECIPITATION OVER THE CWA. THE CANADIAN GEM GLOBAL MODEL AND ECMWF DO NOT. HPC GRADUALLY ABANDONS THE GFS SOLUTION BETWEEN DAYS 5 AND 7 AND REPLACES IT WITH A BLEND BETWEEN THE OPERATIONAL ECMWF AND GEFS BY DAY 7. FOLLOWED THIS THINKING WHICH MAINTAINED THE PREVIOUS DRY FORECAST NEXT WEEKEND. WITH ALL THE MODELS TRENDING TOWARD A NORTHWEST TO NORTHERLY UPPER FLOW...HAVE A HIGHER CONFIDENCE IN AVERAGE TO BELOW AVERAGE TEMPERATURES...WHILE KEEPING A DRY EXTENDED IN TACT FOR NOW. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE WESTERN AND NORTHWESTERN AERODROMES THIS EVENING THROUGH TONIGHT...ESPECIALLY FROM AROUND KDIK TO KISN AND KMOT. THESE AERODROMES LOOK TO RECEIVE THE BRUNT OF THE PRECIPITATION AND POTENTIAL SEVERE WEATHER BETWEEN 00Z AND 12Z MONDAY. VERY HEAVY RAIN ALONG WITH DAMAGING WINDS AND LARGE HAIL ARE ALL POSSIBLE DURING THIS TIMEFRAME AS AN INTENSIFYING LOW PRESSURE SYSTEM MOVES FROM SOUTHEAST MONTANA ACROSS WESTERN AND CENTRAL NORTH DAKOTA OVERNIGHT. IT APPEARS KBIS AND KJMS WOULD BE ON THE MORE TRANQUIL SIDE OF THE STORM SYSTEM AND THUS WILL KEEP THE MAJORITY OF THE PRECIPITATION NORTH AND WEST OF THESE AERODROMES. MVFR TO BRIEF IFR CEILINGS AND VISIBILITIES ARE LIKELY IN THE HEAVIER SHOWERS AND THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH MONDAY INTO MONDAY NIGHT WITH CEILINGS IMPROVING TO VFR. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JNS/KS
Hazardous weather outlook, Aug 23, 5:56 AM CDT, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 556 AM CDT SUN AUG 23 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 556 AM CDT SUN AUG 23 2009 /456 AM MDT SUN AUG 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WESTERN NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL DEVELOP IN EASTERN WYOMING THIS AFTERNOON THEN MOVE NORTHEAST ACROSS NORTH DAKOTA TONIGHT AND MONDAY MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN WESTERN NORTH DAKOTA TODAY...BUT A BETTER CHANCE TONIGHT AS THE LOW MOVES THROUGH THE AREA. SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA WILL LIKELY BE CAPPED INITIALLY...AS THE 700 MB TEMPERATURE WILL PUSH TO 14 DEGREES CELSIUS BY EARLY EVENING. THERE IS POTENTIAL FOR SEVERE THUNDERSTORMS TONIGHT DUE TO GOOD DIRECTIONAL SHEAR AND HIGH CAPES. HEAVY RAIN IS ALSO POSSIBLE ACROSS WESTERN AND NORTH CENTRAL NORTH DAKOTA AS THE K INDEX PUSHES TO 35 AND ABOVE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE SOUTHWEST ON WEDNESDAY AND ACROSS THE SOUTH ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:23 PM CDT | Areal Flood Advisory | BIS | Burke, Divide, McKenzie, Mountrail, Williams | 6 hr |
| Aug 23, 11:30 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 60 min |
| Aug 24, 12:06 AM CDT | Flash Flood Warning | BIS | McKenzie, Williams | 5 hr |
| Aug 24, 12:08 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 52 min |
| Aug 24, 12:29 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 61 min |
| Aug 24, 12:58 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 32 min |
| Aug 24, 1:15 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, McKenzie, Mountrail, Williams | 60 min |
| Aug 24, 2:15 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Renville, Ward | 60 min |
| Aug 24, 2:44 AM CDT | Areal Flood Advisory | BIS | Bottineau, McHenry, Renville, Ward | 4 hr |
Nearby
Tornado Warnings in North Dakota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.